Indiana, 2011

Heavy Snow and Winter Weather in Indiana, February 5, 2011

February 5, 2011 · NWS IWX · 18 events in 18 counties and zones

A potent upper level disturbance lifted northeastward into the Ohio Valley on February 5th. Moderate to heavy snow accompanied this system, with amounts generally ranging between 3 and 7 inches across northern Indiana.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A potent upper level disturbance lifted northeastward into the Ohio Valley on February 5th. Moderate to heavy snow accompanied this system, with amounts generally ranging between 3 and 7 inches across northern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 5, 5:05 AM EST, 55 minutes earlier.

Area forecast discussion, Feb 5, 5:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST SAT FEB 5 2011

.SHORT TERM...
TODAY THROUGH SUNDAY NIGHT...AN UPPER LOW WAS EJECTING NORTHEAST
INTO THE MID MISSISSIPPI VALLY REGION EARLY THIS MORNING. FOR THIS
PACKAGE...FAVOR A RUC/GFS/SREF BLEND EARLY...WITH A GFS/ECMWF
BLEND SUNDAY/SUNDAY NIGHT. 290K AND 295K  ISENTROPIC SURFACE SHOW
ONLY A VERY LIMITED PERIOD OF LIFT OVER THE AREA WITH LIFT MORE
PARALLEL TO THE PRESSURE SURFACES. ALSO...A DRY LOWER LAYER AT
THE ONSET OF THIS EVENT SHOULD HINDER SNOW AMOUNTS EARLY.
HOWEVER...A 3-4 GRAMS/KG OF MOISTURE SHOULD HELP WITH SNOW
DEVELOPMENT IN THE DENDRITIC GROWTH ZONE. THE NAM APPEARS TO
OVERDEVELOP THE PRECIPITATION WITH THIS SYSTEM...WITH NEARLY HALF
AN INCH OF WATER EQUIVALENT AT LIMA. RAISED SNOW CHANCES TO
CATEGORICAL TODAY OVER SOUTHEAST AREAS WITH DRY CONDITIONS
EXPECTED OVER FAR SW LOWER MICHIGAN/BERRIEN COUNTY. CURRENT
THINKING IS 1-3 INCHES OVER MOST OF THE AREA...WITH 2-4 INCHES
FROM PORTLAND TO LIMA. DECIDED TO HOLD OFF WITH AN ADVISORY GIVEN
JUST SNOW EXPECTED AND NO BLOWING OR DRIFTING SNOW. THE LATEST
INDIANA DEPARTMENT OF TRANSPORTATION SHOWED ROADS IN GOOD
CONDITION OVER NORTHERN INDIANA. IT IS POSSIBLE FOR A BRIEF PERIOD
OF SLEET IN THE FAR SOUTHEAST...BUT FOR NOW HAVE KEPT JUST SNOW IN
THE FORECAST.

A SHORT WAVE TROF WILL MOVE INTO THE AREA FROM THE NORTHWEST
SUNDAY NIGHT. THE RANGE OF THE GFS ENSEMBLES STILL INDICATED
ENOUGH UNCERTAINTY NOT TO RAISE SNOW CHANCES ANY HIGHER. CURRENT
THINKING IS SNOWFALL AMOUNTS AROUND AN INCH ARE LIKELY.

&&

.LONG TERM...
MONDAY THROUGH FRIDAY...
00Z MODELS WERE SLOWER TO INTENSIFY LOW EXPECTED TO BE MOVING
ACROSS THE AREA MONDAY AND FASTER TO MOVE THE SYSTEM TO THE EAST
OF OUR CWA. GOING CHC POPS STILL SEEM REASONABLE...BUT ATTM
LOOKING LIKE ANY ACCUMS MONDAY IN OUR AREA WILL PROBABLY BE LIGHT.
MET TEMPS AROUND 8F WARMER THAN MAV FOR HIGHS MONDAY AS NAM IS
CONSIDERABLY SLOWER TO RIDGE ARCTIC HIGH INTO THE GRTLKS/OH VALLEY
DUE TO FASTER AND FARTHER NORTH SFC LOW DEVELOPMENT THAN OTHER
MODELS OVER THE SRN/CENTRAL PLAINS ASSOCIATED WITH NEXT STRONG
SHRTWV TO DROP SEWD ON BACKSIDE OF NOAM LONGWAVE TROUGH. GIVEN NAM
OUTLIER STATUS IN THIS REGARD, LEANED TOWARD COOLER MAV TEMPS FOR
HIGHS AND LIKEWISE LOWERED MINS A BIT FOR MON NGT CLOSER TO LATEST
MEX GUIDANCE WHICH HAD GOOD RUN-RUN CONSISTENCY FOR THIS PERIOD.
NW FLOW AND CAA IN WAKE OF MONDAY'S LOW SHOULD RESULT IN SOME LES
MONDAY NIGHT... TAPERING OFF TUE AS ARCTIC HIGH CONTINUES TO RIDGE
INTO THE OH VALLEY LOWERING INVERSION HEIGHTS AND DRYING OUT
AIRMASS. LITTLE TEMP RECOVERY EXPECTED WITH HIGHS IN THE TEENS
ACROSS THE CWA TUE AND LOWS TUE NGT GENERALLY IN THE SINGLE
DIGITS. COLD DRY WX EXPECTED TO THEN HOLD THROUGH AT LEAST WED AS
ARCTIC RIDGE CONTS TO EXPAND EASTWARD FROM THE PLAINS ACROSS THE
OH VALLEY. CONTINUED WITH GOING CHC OF SNOW WED NGT AS A COUPLE OF
SHRTWV'S DROP SE THROUGH BACKSIDE OF PERSISTENT UPPER LEVEL
LONGWAVE TROUGH OVER CENTRAL PORTION OF NOAM. MODELS CONTINUE TO
SUGGEST SIGNIFICANT PRECIP ASSOCIATED WITH STRONGER OF THE TWO
SHRTWV'S DROPPING THROUGH THE SRN PLAINS WILL LIKELY REMAIN SOUTH
OF OUR CWA WHILE NRN SHRTWV MOVG THROUGH THE GRTLKS IS RELATIVELY
MOISTURE STARVED WITH BETTER FORCING NORTH OF OUR CWA, SO FOR NOW
APPEARS CWA WILL PROBABLY BE SPARED FROM A SIGNIFICANT SNOWFALL
FROM THIS SYSTEM, BUT TRACK BEARS WATCHING AS SRN SHRTWV CERTAINLY
HAS POTENTIAL TO PRODUCE HEAVY SNOW IN ITS PATH. IN WAKE OF THESE
SHRTWV'S SOME LES EXPECTED... FOLLOWED BY MORE COLD/DRY WX FOR
LATE IN THE WEEK.

&&

.UPDATE/AVIATON...
HAVE UPDATED THE FORECAST/GRIDS FOR SKY COVER OVERNIGHT FOR A MUCH
SLOWER INCREASE IN CLOUD COVER ACCORDING TO THE LATEST MODEL DATA
AND OBS/SATELLITE. HAVE ADDED A TEMPO GROUP FOR LOWER CONDITIONS IN
THE SNOW AT FWA. CONCERN FOR DRY LOW LEVELS WITH LIGHT
PRECIPITATION...HAVE KEPT THE SNOW OUT OF THE SOUTH BEND TAF FOR
NOW...BUT EXPECT MVFR CIGS BY 03Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...JT
AVIATION...SKIPPER
Hazardous weather outlook, Feb 5, 5:06 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST SAT FEB 5 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
506 AM EST SAT FEB 5 2011 /406 AM CST SAT FEB 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE OHIO VALLEY TODAY
CAUSING SNOW GENERALLY SOUTHEAST OF A WOLCOTT INDIANA TO COLDWATER
MICHIGAN LINE. ACCUMULATIONS IN THIS AREA WILL RANGE FROM 1 TO 4
INCHES WITH HEAVIEST AMOUNTS SOUTH OF US 24.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SNOW AGAIN SUNDAY AND MONDAY AS ANOTHER LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. VERY COLD TEMPERATURES
WITH SUB-ZERO WIND CHILLS ARE EXPECTED TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
506 AM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Grant

When
February 5, 6:00 AM EST to 5:00 PM EST
Where
Grant forecast zone
Reported by
CoCoRaHS
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the day, with total snow accumulations of 5-7 inches reported across the county. A CoCoRaHS observer reported 6.5 inches of snow accumulation 1 mile southwest of Gas City. The snow created slick roads which led to slide-offs and accidents across the region.

Heavy Snow, Blackford

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Blackford forecast zone
Reported by
CoCoRaHS
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the day, with total snow accumulations of 5-7 inches reported across the county. A CoCoRaHS observer reported 5.7 inches of snow accumulation 5 miles northwest of Hartford City. The snow created slick roads which led to slide-offs and accidents across the region.

Heavy Snow, Adams

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Adams forecast zone
Reported by
CoCoRaHS
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the day, with total snow accumulations of 6-7 inches reported across the county. A trained spotter reported 7.0 inches of snow accumulation 5 miles east of Decatur. The snow created slick roads which led to slide-offs and accidents across the region.

Winter Weather, Jay

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Jay forecast zone
Reported by
Broadcast Media
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 5-6 inches reported across the region. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Wells

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Wells forecast zone
Reported by
CoCoRaHS
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-6 inches reported across the county. A CoCoRaHS observer 1 mile southeast of Bluffton reported 5.5 inches of snow. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Huntington

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Huntington forecast zone
Reported by
CoCoRaHS
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-5 inches reported across the county. A CoCoRaHS observer in Huntington reported 4.4 inches of total snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Wabash

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Wabash forecast zone
Reported by
CoCoRaHS
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-6 inches reported across the county. A CoCoRaHS observer in Wabash reported 5.0 inches of total snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Miami

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Miami forecast zone
Reported by
Broadcast Media
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-6 inches reported across the county. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Cass

When
February 5, 8:00 AM EST to 4:00 PM EST
Where
Cass forecast zone
Reported by
Broadcast Media
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-6 inches reported across the county. A CoCoRaHS observer 2 miles north-northwest of Logansport reported 5.0 inches of total snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Fulton

When
February 5, 8:00 AM EST to 4:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-6 inches reported across the county. A trained spotter reported 5.8 inches of total snow accumulation in Akron. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Allen

When
February 5, 8:00 AM EST to 5:00 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-6 inches reported across the county. A trained spotter in Fort Wayne reported 5 inches of total snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Whitley

When
February 5, 8:00 AM EST to 4:00 PM EST
Where
Whitley forecast zone
Reported by
Trained Spotter
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-5 inches reported across the county. A trained spotter in Columbia City reported 4 inches of total snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Noble

When
February 5, 8:00 AM EST to 4:00 PM EST
Where
Noble forecast zone
Reported by
CoCoRaHS
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 3-5 inches reported across the county. A CoCoRaHS observer 4 miles south of Albion reported 3.4 inches of total snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Kosciusko

When
February 5, 9:00 AM EST to 3:00 PM EST
Where
Kosciusko forecast zone
Reported by
NWS Employee

Moderate to heavy snow overspread the area around daybreak on February 5th, and continued through much of the morning and early afternoon hours. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-5 inches reported across the county. A NWS employee reported 5.0 inches of snow accumulation 2 miles south of Warsaw. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Elkhart

When
February 5, 9:00 AM EST to 3:00 PM EST
Where
Elkhart forecast zone
Reported by
CoCoRaHS
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak on February 5th, and continued through much of the morning and early afternoon hours. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 3-5 inches reported across the county. A CoCoRaHS observer 3 miles west-southwest of Goshen reported 4.3 inches of snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, De Kalb

When
February 5, 9:00 AM EST to 4:00 PM EST
Where
De Kalb forecast zone
Reported by
CoCoRaHS
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak on February 5th, and continued through much of the day. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 4-5 inches reported across the county. A CoCoRaHS observer reported 4.7 inches of total snow accumulation in Butler. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Lagrange

When
February 5, 10:00 AM EST to 4:00 PM EST
Where
Lagrange forecast zone
Reported by
CoCoRaHS
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak during the morning hours February 5th, and continued into much of the afternoon. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 3-5 inches reported across the county. A CoCoRaHS observer 7 miles east-southeast of LaGrange reported 4.5 inches of snow accumulation. The snow created slick roads which led to slide-offs and accidents.

Winter Weather, Steuben

When
February 5, 10:00 AM EST to 4:00 PM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

Moderate to heavy snow overspread the area just after daybreak during the morning hours of February 5th, and continued into much of the afternoon. Visibilities were reduced to between a quarter and a half a mile for much of the event, with total snow accumulations of 3-5 inches reported across the county. A trained spotter reported 4.8 inches of snow accumulation 4 miles north of Angola. The snow created slick roads which led to slide-offs and accidents.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271260, 271258, 271261, 271270, 271278, 271279, 271280, 271283, 271284, 271285, 271290, 271291, 271292, 271286, 271287, 271293, 271288, 271289.